Format

Send to

Choose Destination
Nat Rev Endocrinol. 2011 Oct 18;8(2):114-26. doi: 10.1038/nrendo.2011.156.

Metabolic and cardiovascular adverse effects associated with antipsychotic drugs.

Author information

1
University Psychiatric Center, Catholic University Leuven, Leuvensesteenweg 517, 3070 Kortenberg, Belgium. marc.de.hert@ uc-kortenberg.be

Abstract

Antipsychotic medications can induce cardiovascular and metabolic abnormalities (such as obesity, hyperglycemia, dyslipidemia and the metabolic syndrome) that are associated with an increased risk of type 2 diabetes mellitus and cardiovascular disease. Controversy remains about the contribution of individual antipsychotic drugs to this increased risk and whether they cause sudden cardiac death through prolongation of the corrected QT interval. Although some drug receptor-binding affinities correlate with specific cardiovascular and metabolic abnormalities, the exact pharmacological mechanisms underlying these associations remain unclear. Antipsychotic agents with prominent metabolic adverse effects might cause abnormalities in glucose and lipid metabolism via both obesity-related and obesity-unrelated molecular mechanisms. Despite existing guidelines and recommendations, many antipsychotic-drug-treated patients are not assessed for even the most easily measurable metabolic and cardiac risk factors, such as obesity and blood pressure. Subsequently, concerns have been raised over the use of these medications, especially pronounced in vulnerable pediatric patients, among whom their use has increased markedly in the past decade and seems to have especially orexigenic effects. This Review outlines the metabolic and cardiovascular risks of various antipsychotic medications in adults and children, defines the disparities in health care and finally makes recommendations for screening and monitoring of patients taking these agents.

PMID:
22009159
DOI:
10.1038/nrendo.2011.156
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center